Alert archive / Hawaii / High Surf Warnings in 2014
High Surf Warning 10, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Dec 2, 2014, 3:39 PM HST for Honolulu County, Kalawao County, Hawaii. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 2, 2014, 3:39 PM HST (01:39 UTC)
- Expired
- Dec 3, 2014, 3:31 PM HST
- In force
- 24 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI
The radar
The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
336 WHHW40 PHFO 030139 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 339 PM HST TUE DEC 2 2014 ...HIGH SURF WARNING THROUGH WEDNESDAY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .A LARGE NORTHEAST SWELL RISING THIS EVENING WILL BRING SURF ALONG EAST FACING SHORES TO WARNING LEVELS TONIGHT AND WEDNESDAY. HIZ001-003-007-013-030245- /O.CAN.PHFO.SU.Y.0045.000000T0000Z-141203T0400Z/ NIIHAU-KAUAI LEEWARD-OAHU NORTH SHORE-MOLOKAI LEEWARD- 339 PM HST TUE DEC 2 2014 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY. SURF HAS DROPPED BELOW ADVISORY LEVELS ALONG NORTH AND WEST SHORES OF KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI. $$ HIZ002-008-009-012-017-019-020-025-031445- /O.UPG.PHFO.SU.Y.0045.000000T0000Z-141205T0400Z/ /O.NEW.PHFO.SU.W.0010.141203T0139Z-141204T0400Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- BIG ISLAND NORTH AND EAST- 339 PM HST TUE DEC 2 2014 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF WARNING...WHICH IS IN EFFECT UNTIL 6 PM HST WEDNESDAY. THE HIGH SURF ADVISORY IS NO LONGER IN EFFECT. * SURF...RISING TO 12 TO 18 FEET. * TIMING...TONIGHT AND WEDNESDAY. * IMPACTS...HIGH...EXPECT WAVES TO OCCASIONALLY REACH LOW-LYING COASTAL ROADWAYS BRINGING SAND AND DEBRIS. VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS ARE POSSIBLE. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ MORRISON
3 follow-up statements
999 WHHW40 PHFO 030609 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 809 PM HST TUE DEC 2 2014 ...HIGH SURF WARNING THROUGH WEDNESDAY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .A LARGE NORTHEAST SWELL WILL CONTINUE TO INCREASE AND BRING SURF ALONG EAST FACING SHORES TO WARNING LEVELS TONIGHT AND WEDNESDAY. HIZ002-008-009-012-017-019-020-025-031430- /O.CON.PHFO.SU.W.0010.000000T0000Z-141204T0400Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- BIG ISLAND NORTH AND EAST- 809 PM HST TUE DEC 2 2014 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY... A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY. * SURF...RISING TO 12 TO 18 FEET ACROSS EAST FACING SHORES. * TIMING...TONIGHT AND WEDNESDAY. * IMPACTS...HIGH...EXPECT WAVES TO OCCASIONALLY REACH LOW-LYING COASTAL ROADWAYS BRINGING SAND AND DEBRIS. VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS ARE POSSIBLE. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ REYNES
556 WHHW40 PHFO 031342 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 342 AM HST WED DEC 3 2014 ...HIGH SURF WARNING THROUGH EARLY THIS EVENING FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .A LARGE NORTHEAST SWELL WILL BRING SURF ALONG EAST FACING SHORES TO WARNING LEVELS TODAY. HIZ002-008-009-012-017-019-020-025-040245- /O.CON.PHFO.SU.W.0010.000000T0000Z-141204T0400Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- BIG ISLAND NORTH AND EAST- 342 AM HST WED DEC 3 2014 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. * SURF...12 TO 18 FEET ACROSS EAST FACING SHORES. * TIMING...THROUGH 6 PM HST THIS EVENING. * IMPACTS...HIGH...EXPECT WAVES TO OCCASIONALLY REACH LOW-LYING COASTAL ROADWAYS BRINGING SAND AND DEBRIS. VERY STRONG BREAKING WAVES AND STRONG LONGSHORE AND RIP CURRENTS ARE POSSIBLE. BREAKING WAVES MAY OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$
809 WHHW40 PHFO 040131 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 331 PM HST WED DEC 3 2014 ...HIGH SURF ADVISORY THROUGH THURSDAY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .A NORTHEAST SWELL WILL BRING ADVISORY LEVEL SURF THROUGH THURSDAY. HIZ002-008-009-012-017-019-020-025-041445- /O.CAN.PHFO.SU.W.0010.000000T0000Z-141204T0400Z/ /O.NEW.PHFO.SU.Y.0046.141204T0131Z-141205T0400Z/ KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- BIG ISLAND NORTH AND EAST- 331 PM HST WED DEC 3 2014 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY... ...HIGH SURF WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THURSDAY. THE HIGH SURF WARNING HAS BEEN CANCELLED. * SURF...8 TO 12 FEET ACROSS EAST FACING SHORES. * TIMING...THROUGH 6 PM HST THURSDAY. * IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES... SHORE BREAK... AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING DIFFICULT AND DANGEROUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. && $$ MORRISON
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Dec 2, 10:03 AM HST, 5 hours 36 minutes earlier.
Area forecast discussion, Dec 2, 10:03 AM HST, 5 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1003 AM HST TUE DEC 2 2014 .SYNOPSIS... FRESH TRADE WINDS TODAY WILL GRADUALLY SUBSIDE TO MODERATE LEVELS THIS EVENING THROUGH WEDNESDAY...AS HIGH PRESSURE WEAKENS NORTH OF THE STATE. MODERATE TRADES WILL THEN CONTINUE THURSDAY THROUGH THE END OF THE WEEK. MOST RAINFALL WILL REMAIN FOCUSED ACROSS WINDWARD AND MAUKA AREAS...WITH SOME PASSING SHOWERS OVER LEEWARD LOCATIONS. && .DISCUSSION... MOSTLY CLEAR SKIES THIS MORNING WILL TRANSITION TO MOSTLY CLOUDY OVER WINDWARD AREAS THIS AFTERNOON AS CLOUDS UPSTREAM OF THE ISLANDS PUSH INTO THE WINDWARD SLOPES. LIGHT TO MODERATE SHOWERS WILL ACCOMPANY THE CLOUDS WITH INCREASING COVERAGE OVERNIGHT. LEEWARD AREAS WILL CONTINUE WITH PARTLY CLOUDY SKIES AND ISOLATED SHOWERS NEAR THE MOUNTAINS FOR THE SMALLER ISLANDS WHILE THE KONA COAST OF THE BIG ISLAND WILL CONTINUE WITH A DIURNAL CYCLE OF AFTERNOON CLOUDS AND CLEARING OVERNIGHT. THE ATMOSPHERE REMAINS QUITE DRY AND STABLE WITH A LOW INVERSION BASE BETWEEN 6 AND 7 THOUSAND FEET AND MINIMAL PRECIPITABLE WATER TOTALS BETWEEN 0.8 AND 1 INCH. HOWEVER... WITH MOST OF THE MOISTURE TRAPPED UNDER THE INVERSION... THE BREEZY TRADE WINDS AND MOUNTAIN TERRAIN ARE PRODUCING A GOOD AMOUNT OF RAINFALL ALONG SELECT WINDWARD SLOPES. WINDWARD RAIN GAGES ON KAUAI AND THE BIG ISLAND DEPICT 24-HOUR TOTALS BETWEEN 0.25 TO 1.25 INCHES AMONG THE HIGHER TOTALS. A SIMILAR WINDWARD FOCUSED RAINFALL PATTERN IS EXPECTED THROUGH THE WEEK. A 1023 MB HIGH PRESSURE LOCATED FAR NORTH OF THE ISLANDS IS PROVIDING THE CURRENT BREEZY TRADE WINDS. THE HIGH WILL WEAKEN OVER THE NEXT FEW DAYS AS A COLD FRONT PASSES NORTH OF THE HIGH AND PUSHES IT EASTWARD. TRADE WINDS WILL WEAKEN TO MODERATE/FRESH LEVELS BY WEDNESDAY WITH SHOWERS REMAINING FOCUSED OVER THE WINDWARD SLOPES WITH A FEW REACHING LEEWARD LOCATIONS. DEW POINT TEMPERATURES WILL REMAIN IN THE UPPER 50/S TO LOW 60/S THROUGH THE WEEK KEEPING SENSIBLE WEATHER IN THE COMFORTABLE TO COOL RANGE. THE GFS AND ECMWF HAVE COME INTO BETTER AGREEMENT FOR THE END OF THE WEEK AND WEEKEND FORECAST. BOTH DEVELOP A BROAD UPPER TROUGH TO THE WEST AND SWING THE TROUGH OVER THE NORTHERN ISLANDS WEDNESDAY NIGHT. A SECOND WEAKER TROUGH PASSES OVERHEAD ON FRIDAY. BOTH TROUGHS BRING COOLER AIR ALOFT WHICH WILL RAISE THE INVERSION LEVEL. THIS IN TURN WILL ALLOW FOR MORE VERTICAL CLOUD GROWTH AND THE POTENTIAL FOR HEAVIER SHOWERS. IT APPEARS THAT MODERATE TRADE FLOW WILL CONTINUE AT THE SURFACE... BUT IT IS UNCLEAR IF THERE WILL BE SUFFICIENT MOISTURE AND INSTABILITY TO SPARK ANY ENHANCED TRADE SHOWERS OUTSIDE OF THE FAVORED WINDWARD SLOPES. THE OFFICIAL FORECAST MAINTAINS A NORMAL TRADE WIND SHOWER PATTERN FOR NOW. BOTH MODELS SHOW AN AN INCREASE IN HIGH CLOUDS OVER THE ISLANDS FROM WEDNESDAY NIGHT THROUGH FRIDAY AS THE UPPER LEVEL FEATURES PASS FROM WEST TO EAST. && .AVIATION... HAVE RECEIVED A NUMBER OF PIREPS OF MODERATE TURBULENCE ASSOCIATED WITH THE SMALL JET NE OF THE STATE...INCLUDING ONE OVER THE WINDWARD COASTAL WATERS. ISSUED AN AIRMET FOR MODERATE HIGH-LEVEL TURBULENCE ASSOCIATED WITH THIS JET. 12Z GFS GUIDANCE SHOWS THIS FEATURE MOVING EASTWARD AND WEAKENING THROUGH THE MORNING...SO THIS AIRMET WILL LIKELY NOT LAST MUCH PAST THE AFTERNOON. THE AIRMET FOR LOW-LEVEL TURBULENCE IN THE LEE OF THE MOUNTAINS REMAINS IN EFFECT FOR NOW. 18Z AMDAR SOUNDINGS FROM HNL STILL SHOW 25 KNOTS OF WIND BELOW THE INVERSION...ALTHOUGH THE OVERALL TREND WITH THE RADAR VAD WIND PROFILES HAS BEEN DOWNWARD OVERNIGHT THROUGH THE MORNING. AS CONDITIONS ARE EXPECTED TO IMPROVE...HAVE UPDATED THE TIMING ON THE LOW-LEVEL AIRMET TO INDICATE AN ENDING AFTER NOON. ONLY A FEW CLOUDS ARE CURRENTLY LOCATED ALONG WINDWARD SECTIONS WITH PRIMARILY VFR CONDITIONS. A REMNANT CLOUD BAND JUST NORTH OF THE STATE IS CURRENTLY APPROACHING KAUAI/OAHU...AND WILL SPREAD ACROSS MAUI COUNTY AND THE BIG ISLAND THROUGH THE AFTERNOON/EVENING RESPECTIVELY. THIS SHOWERY BAND WILL BRING OCCASIONAL MVFR CONDITIONS MAINLY TO WINDWARD SECTIONS. && .MARINE... A STORM SPINNING OFF THE NW US COAST CONTINUES TO SEND NNE SWELL TOWARD THE ISLANDS. THE DATA FROM BUOY 51000 IS COMING IN SPORADICALLY BUT TWO REPORTS THIS MORNINGS SHOW A 12 FOOT SWELL AT 15 SECONDS. THIS SWELL IS EXPECTED TO INCREASE STEADILY TODAY THROUGH THE ISLANDS WITH WARNING LEVEL SURF EXPECTED FOR EAST FACING SHORES TONIGHT AND WEDNESDAY...AND THEN DROPPING BACK TO ADVISORY LEVELS FOR THURSDAY. A WEST-NORTHWEST SWELL IS BRINGING LOW END ADVISORY LEVEL SURF TO NORTH AND WEST SHORES OF KAUAI AND NORTH SHORES OF OAHU MOLOKAI AND MAUI. SURF IS EXPECTED TO DROP BELOW ADVISORY LEVELS THIS EVENING. OTHERWISE...THE SMALL CRAFT ADVISORY REMAINS FOR ALL COASTAL WATERS. FRESH TRADE WINDS WILL WEAKEN TO MODERATE LEVELS THROUGH WEDNESDAY. COMBINED SEAS OF THE NNE AND WNW SWELLS PLUS WIND WAVES WILL KEEP THE SCA UP FOR ALL COASTAL WATERS THROUGH AT LEAST WEDNESDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR NIIHAU-KAUAI LEEWARD-OAHU NORTH SHORE-MOLOKAI LEEWARD. HIGH SURF ADVISORY UNTIL 6 PM HST THURSDAY FOR KAUAI WINDWARD- OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-BIG ISLAND NORTH AND EAST. SMALL CRAFT ADVISORY UNTIL 6 PM HST WEDNESDAY FOR ALL HAWAIIAN WATERS EXCEPT MAALAEA BAY- SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR MAALAEA BAY. && MORRISON/BRAVENDER
Nearby
High Surf Warnings in Hawaii, 2014Every high surf warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.